Pathology Consultation on Drug-induced Hemolytic Anemia

Arand Pierce, MD; Theresa Nester, MD

Disclosures

Am J Clin Pathol. 2011;136(1):7-12. 

In This Article

Consult

Drug-induced immune hemolytic anemia (DIIHA) is an uncommon entity that is frequently mistaken for warm autoimmune hemolytic anemia (WAIHA). Providing diagnosis and guidance to the inpatient care team is paramount because failure to recognize DIIHA may result in death. Once recognized, treatment options differ based on the nature of the antibody.

The condition of a 28-year-old man with cystic fibrosis (CF) and bilateral lung transplants who was hospitalized for fever, productive cough, and dyspnea progressed to respiratory failure requiring mechanical ventilation. Further investigations identified drug-resistant H1N1 viral infection, gram-negative bacteremia and pneumonia, fungal pneumonia, and systemic reactivation of cytomegalovirus. Therapy was immediately started with broad-spectrum antiviral and antimicrobial therapy, including piperacillin-tazobactam. Soon after initiation of therapy, a steady decrease in hemoglobin and hematocrit values (nadir, 5.2 g/dL [52 g/L] and 16% [0.16], respectively) was accompanied by elevations in lactate dehydrogenase and total bilirubin levels. Coagulation study results were normal. A WAIHA was suspected, and RBC transfusion was ordered.

An antibody screen of patient plasma revealed 2+ reactions with both screening cells; an antibody identification panel disclosed positive agglutination of all cells with variable reactivity (2–3+) and a positive autologous control (2+). A direct antiglobulin test (DAT) was strongly (3+) reactive using polyspecific and anti-IgG antibody reagents but non-reactive with anti-C3. All controls reacted appropriately. However, acid elution showed no reactivity of the patient's serum against any cells of the RBC test panel, in contrast with what is expected of a pan-agglutinating warm autoantibody. An underlying alloantibody was ruled out by autologous adsorptions. Compatible RBC units were allocated, and the transfusion physician made the inpatient care team aware of the possibility of DIIHA. The team then requested guidance on how best to support the patient given these findings.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....